Nebraska, 2023

Drought in Nebraska, July 1 to 31, 2023

July 1 to 31, 2023 · NWS LBF · 16 events in 16 counties and zones

Normal to above normal precipitation fell across western and north central Nebraska in July. Locations in the Sandhills and north central Nebraska saw generally between 3 and 6 inches.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Normal to above normal precipitation fell across western and north central Nebraska in July. Locations in the Sandhills and north central Nebraska saw generally between 3 and 6 inches. Across southwestern Nebraska, precipitation totals for the month were generally in the 2 to 4 inch range. Drought improvements were most noted over portions of north central Nebraska and far southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 5:34 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 5:34 PM CST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Fri Jun 30 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 237 PM CDT Fri Jun 30 2023

Key Messages:

- Multiple rounds of showers and thunderstorms are expected this
  evening through late Saturday afternoon. Heavy rainfall is the
  main threat, however, strong to briefly severe thunderstorms
  cannot be ruled out for areas across far southwest Nebraska.

- Dry and warming conditions return for a brief period on Sunday
  and Monday ahead of another potentially wet and active period
  beginning late Monday through the latter end of the week.

Recent GOES-16 WV and RAP 500-mb analysis showed a positively tilted
trough extending from Wyoming into Arizona, moving eastward from the
central Rockies and approaching the Nebraska Panhandle. Further
northeast of this feature, an upper-level trough of low pressure was
centered across Ontario, extending across the Upper Midwest and
Great Lakes region. Broad upper-level high pressure was anchored
across the Gulf Coast area. All of these features combined has
resulted in southwesterly flow aloft across western and north
central Nebraska. At the surface, an area of low pressure was noted
across eastern Kansas with a stationary front draped southwest
across Kansas to another surface low centered across the Oklahoma
Panhandle. As of 2PM CT, temperatures ranged from 72 degrees at
Gordon to 77 degrees at O'Neill. Scattered rain showers with some
embedded thunder gradually tracked northeast across portions of
southwest into north central Nebraska this morning into the early
afternoon. Drier air pushed in behind this early activity resulting
in the showers dissipating rather quickly ahead of the main round of
precipitation, currently developing across far northeast Colorado
into portions of the Panhandle and southwest Nebraska

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 237 PM CDT Fri Jun 30 2023

This evening and tonight...The aforementioned upper-level trough
continues it's eastward progression, becoming overhead later
tonight. The ongoing activity will push further northeastward
encompassing much of western and north central Nebraska this evening
and tonight. In regards to the severe potential, the best heating
and forcing appears to remain across northeastern Colorado into
Kansas. The environment today is less favorable for severe
weather as compared to the last few days across the area. However,
portions of far southwest Nebraska does have increased 0-6km Bulk
Shear of 30 to 45kts. Which combined with MLCAPE values of ~600
J/kg and lapse rates of 6-6.5 C/km, may be sufficient enough to
support strong to briefly severe thunderstorms. Though widespread
severe weather is not anticipated, heavy rainfall is the primary
concern with this activity. Plentiful low-level moisture combined
with PWAT values of 1 to 1.25 inches will support an environment
capable of significant rainfall rates, especially for areas across
southwest and south central Nebraska. Recent rainfall over the
last few nights has resulted in saturated ground across much of
the area which will lead to increased flooding concerns. Another
area with increased concern for flooding across the South Platte
River where high flows have been observed this past week. This
heavy rainfall threat is highlight by the WPC Excessive Rainfall
Outlook of a Slight Risk for areas generally south of Highway 2.
Total QPF values are forecast to range from a few tenths of an
inch across the Sandhills to an inch or greater across southwest
and south central Nebraska with locally heavier amounts possible.

Saturday and Saturday night...The overnight showers and embedded
thunderstorms will continue Saturday morning, gradually exiting
east through the late afternoon. Upper-level ridging centered over
the Desert Southwest will push into the area bringing more stable
air into the area. Given this, no severe threat is anticipated
with the lingering activity on Saturday. Rising heights will
promote drying and warming conditions for most locations across
the western and northern Sandhills in the wake of the exiting
activity. This will also lead to gradually clearing skies through
the afternoon into the evening as the activity exits off to our
east. High temperatures will remain below normal in the upper 70s
to low 80s with light northerly winds at 10 mph or less.

.LONG TERM...(Sunday through Friday)
Issued at 237 PM CDT Fri Jun 30 2023

A drier northwest flow aloft develops Sunday and continues into
Monday, while upper-level ridging across the Desert Southwest
continues to build into the region. High temperatures climb into the
upper 80s to low 90s on both days which is about 5 degrees above the
climatological normal for the beginning of July.

Active weather returns as abundant moisture advection from the Gulf
combines with multiple disturbances embedded within the flow aloft
and surface boundaries tracking across the area. This will result in
sufficient lifting and forcing for scattered shower and thunderstorm
chances across much of the area beginning late Monday night into the
latter end of the week. Confidence in the severe weather threat and
coverage remains low at this time given variability amongst
deterministic and ensemble solutions. Though the details remain
murky right now, the potential for another active and wet period
exists for the bulk of next week, including during the Fourth of
July holiday.

In addition to the increased potential for active weather, cooler
conditions are expected for Wednesday into Friday where high
temperatures in the 70s are forecast. In fact, both the NAEFS and
ENS ensemble guidance suggests that the mean temperature at H85 will
approach the 10th percentile of climatological percentile Wednesday
into Friday. Interestingly, for Thursday and Friday's maximum
temperature, the EFI (Extreme Forecast Index) is suggesting
increased confidence of an anomalous event, such that the SoT (Shift
of Tails) is greater than zero.

These below normal temperatures and increased precipitation
chances are further highlighted by the CPC 6-10 Day Temperature
Outlook favoring below normal temperatures and the 6-10 Day
Precipitation Outlook favoring above normal precipitation. With
the potential for an active period ahead, make sure to keep up to
date with the latest forecasts as details get ironed out with
subsequent forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jun 30 2023

Scattered thunderstorms will persist across western and north
central Nebraska tonight and tomorrow morning, before ending
tomorrow afternoon. MVFR/locally IFR will be possible in any
thunderstorms. Additionally, low stratus development is expected
across portions of central and north central Nebraska into
tomorrow morning, with a period of MVFR possible. By early
afternoon, an improvement to VFR is anticipated area wide, and
this will persist into tomorrow evening.

Winds remain variable this evening before becoming northerly
tonight and tomorrow, at around 5 to 10kts. However, gusty
erratic winds can be expected in any thunderstorms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Brown
Hazardous weather outlook, Jun 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
334 PM CDT Fri Jun 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-012045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
334 PM CDT Fri Jun 30 2023 /234 PM MDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for central Nebraska, north
central Nebraska, panhandle Nebraska, southwest Nebraska and west
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight into Saturday morning.
The overall threat for severe weather is low but locally heavy rain
will be of concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms will again become possible Tuesday evening as a
warm, humid airmass will be in place as a cold front moves into the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Boyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Across central portions of Boyd County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of July. Over the eastern third of Boyd County, extreme (D3) drought improved to severe (D2) drought conditions by the end of the month. The cooperative observer at Lynch reported 2.46 inches of precipitation for July.

Drought, Holt

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

By the end of July, severe (D2) drought conditions were present over most of Holt County. The exception was moderate (D1) drought over far southwestern and northwestern portions of the county. Over portions of far northeastern Holt County, extreme (D3) drought conditions were present at the end of the month. The cooperative observer at O'Neill reported 4.06 inches of rainfall for July. This was 0.80 inches above the normal of 3.26 inches. The cooperative observer at Atkinson 3SW reported 6.20 inches of rainfall for July. This was 3.63 inches above the normal of 2.57 inches.

Drought, Wheeler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across all of Wheeler County through the end of July. The cooperative observer at Bartlett 1W reported 6.39 inches of precipitation for July. This was 2.95 inches above the normal of 3.44 inches.

Drought, Garfield

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of Garfield County through the end of July. Over northwestern Garfield County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month. The cooperative observer at Ericson 8WNW reported 5.39 inches of precipitation in July. This was 1.80 inches above the normal of 3.59 inches. The cooperative observer at Burwell reported 5.07 inches of precipitation in July. This was 1.76 inches above the normal of 3.31 inches.

Drought, Rock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across the southern 2/3rds of Rock County through the end of July. Over the northern third of the county, severe (D2) conditions improved to moderate (D1) drought conditions by the end of the month.

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Over far northwestern portions of Brown County, moderate (D1) drought conditions persisted through the end of July. Over central portions of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month. Over the southern third of the county, severe (D2) drought persisted through the end of July. The cooperative observer at Ainsworth reported 5.70 inches of precipitation for July. This was 2.65 inches above the normal of 3.05 inches. The cooperative observer at Elsmere 9ENE reported 4.76 inches of precipitation for July. This was 1.67 inches above the normal of 3.09 inches.

Drought, Loup

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over most of Loup County through the end of July. Over far northeastern portions of the county, severe (D2) drought improved to moderate (D1) drought conditions by the end of the month.

Drought, Blaine

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Blaine County through the end of July.

Drought, Eastern Cherry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Over southeastern Cherry County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of July. The cooperative observer at Valentine Lakes NWR reported 4.60 inches of precipitation in July. This was 1.41 inches above the normal of 3.19 inches. At the Valentine airport, 5.71 inches of precipitation fell in July. This was 2.89 inches above the normal of 2.82 inches.

Drought, Custer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Custer County through the end of July. At the Broken Bow Airport, 3.23 inches of precipitation was reported for July. This was 0.06 inches above the normal of 3.17 inches. The cooperative observer at Callaway 8WSW reported 3.79 inches of precipitation in July. The cooperative observer at Anselmo 2WSW reported 4.57 inches of precipitation for July. This was 1.27 inches above the normal of 3.30 inches.

Drought, Thomas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of July across most of Thomas County. Over far northeastern portions of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month.

Drought, Logan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of July. The cooperative observer at Stapleton 5W reported 5.09 inches of precipitation for July. This was 2.02 inches above the normal of 3.07 inches.

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of July over all of McPherson County.

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Over far northeastern portions of Lincoln County, severe (D2) drought conditions persisted through the end of the July, while over the remainder of Lincoln County, moderate (D1) drought conditions persisted through the end of the month. The cooperative observer at Wallace 2W reported 2.31 inches of precipitation in July. This was 0.93 inches below the normal of 3.24 inches. The cooperative observer at Hershey 5SSE reported 3.33 inches of precipitation for the month. This was 0.65 inches above the normal of 2.68 inches. At the North Platte Airport, 3.27 inches of precipitation fell in July. This was 0.09 inches above the normal of 3.18 inches. The cooperative observer at Brady reported 2.64 inches of precipitation for July.

Drought, Hooker

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far southeastern portions of Hooker County through the end of July. Over the remainder of far eastern Hooker County, severe (D2) drought improved to moderate (D1) drought conditions by the end of the month. Over the remainder of the county, moderate (D1) drought conditions persisted through the end of July.

Drought, Arthur

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Across east central portions of Arthur County, severe (D2) drought conditions persisted through the end of July. Over the remainder of the county, moderate (D1) drought conditions persisted through of the month. The cooperative observer at Arthur recorded 4.77 inches of precipitation for July. This was 1.28 inches above the normal of 3.49 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120086, 1120087, 1120088, 1120095, 1120096, 1120102, 1120104, 1120109, 1120130, 1120131, 1120461, 1120471, 1120472, 1120479, 1120462, 1120475.